Advertisement

What are the warnings for glucosamine?

Glucosamine is a natural chemical found in the body, but it carries the warning that it may cause mild side effects when taken as a supplement for arthritis and joint pain. These include nausea, heartburn, diarrhea and constipation. In rare instances, glucosamine may lead to drowsiness, headache and rashes.

Glucosamine also may interact with certain medications. For instance, it may prevent warfarin (Coumadin), a type of blood thinner, and certain anticancer drugs from working effectively. So it’s important to speak with your health-care provider before taking the supplement.

You should also read the product labels carefully. Some glucosamine supplements are made from the shells of shrimp, lobsters and crabs, which could be a problem for people with an allergy to shellfish. Other brands can contain high amounts of sodium or potassium, which may be harmful for people on a restrictive diet or diuretics.

Continue Learning about Glucosamine

Does glucosamine raise blood sugar levels?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
It's important to tell your doctor if you have diabetes and plan to take glucosamine. Some early...
More Answers
What are side effects of glucosamine and chondroitin sulfate?
Scott D. Martin, MDScott D. Martin, MD
Common side effects of glucosamine and chondroitin sulfate include intestinal gas and softened s...
More Answers
Do glucosamine and chondroitin help with arthritis?
Dr. Grant Cooper, MDDr. Grant Cooper, MD
From a conceptual and biochemical standpoint, both glucosamine and chondroitin should be helpful for...
More Answers
What is the recommended dosage for glucosamine chondroitin?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Experts aren't sure whether a glucosamine and chondroitin combo -- which people take for conditi...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.